Alert archive / Colorado / Special Weather Statements in 2020

Special Weather Statement, NWS Pueblo, CO

June 22, 2020Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jun 22, 2020, 2:21 PM MDT for Las Animas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2020, 2:21 PM MDT (20:21 UTC)
Expired
Jun 22, 2020, 2:45 PM MDT
In force
24 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3859 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

178 
WWUS85 KPUB 222021
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
221 PM MDT Mon Jun 22 2020
 
COZ074-087-088-222045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
221 PM MDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 16 miles northwest of Trinidad, moving southeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trinidad, Aguilar, Starkville, Hoehne, Gulnare and Boncarbo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3731 10484 3745 10473 3738 10424 3707 10447
TIME...MOT...LOC 2021Z 298DEG 24KT 3736 10469 

$$

29

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jun 22, 11:35 AM MDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 22, 11:35 AM MDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1135 AM MDT Mon Jun 22 2020

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Mon Jun 22 2020

Currently...satellite imagery reveals passing mid and high level
clouds moving across much of southern Colorado early this morning.
Very light radar returns are also showing up on the Palmer Divide
but it is  unlikely anything is reaching the ground.  Temperatures
are mild with upper 50s to mid 60s across the Plains.  Winds have
been very light across the region around 5 mph.

Today...the upper pattern remains mostly unchanged with an upper
level low over the Great Lakes region, and high pressure along the
West Coast.  This will continue to keep northwesterly flow across
the region through this afternoon.  At the surface, low level flow
is forecast to become easterly across the Plains this afternoon as a
surface low develops over the Raton Ridge.  This will keep moisture
pooled across the Plains where dewpoints will remain in the 40s and
50s.  This will lead to modest instability with CAPE values around
1500 j/kg across the Plains.  Shear values will increase this
afternoon as well as a disturbance moves across Colorado.  This will
allow for shower and thunderstorm development this afternoon.
Initial storms are expected from the Central Mountains, southeast
into the Eastern Mountains, with the greatest chances over the
Palmer Divide and Raton Ridge areas.  This activity is forecast to
track south and east into the Plains by late afternoon and early
evening.  Given the modest CAPE values and increased shear, a few of
these storms could become strong to severe as they move out into the
Plains.  Lightning, hail to near 1 inch in diameter and  wind gusts
to near 60 mph will be possible with stronger storms, especially
south along the New Mexico border.

Another concern today will be te potential for isolated to scattered
dry thunderstorms, for the Continental Divide, San Luis Valley and
possibly into the Eastern Mountains.  Lightning and limited
precipitation from storms may lead to new fire starts.  At this
time, it does not appear coverage will be enough to warrant any fire
weather highlights.  We will continue to monitor the fire weather
conditions as the afternoon unfolds.

Tonight...high-res models in good agreement with showers and
thunderstorms continuing across the Plains through much of the night.
Winds will remain easterly before weakening by Tuesday morning.
Given the easterly flow, moisture will remain pooled across the
Plains which will likely help keep storms going.  Storms should come
to an end from near the Palmer Divide, southeast into Baca County
late tonight as the upper disturbance responsible for the storms
moves into the southern Plains.  The strong to severe threat will
also diminish overnight, with storms weakening as they move east.
Expect all shower and thunderstorm activity to clear to the
southeast by late tonight, early Tuesday morning.  Expect mild
temperatures again tonight, with lows in the mid 50s to mid 60s
across the Plains.  Mozley

.LONG TERM...(Tuesday through Sunday)
Issued at 343 AM MDT Mon Jun 22 2020

Northwest flow aloft across the area again on Tuesday, with modest
sely low level winds developing along and east of the mountains in
the afternoon. Upper level forcing not particularly strong Tue,
though most models do have at least weak short wave crossing the
state during the day. 0-6km shear isn't too large, ranging from
30-40 kts, but CAPE improves into the 1000-1500 j/kg range over
the plains in the afternoon, suggesting at least a low risk over
severe storms along and east of I-25 into the evening as sct to
numerous tsra develop. West of the Sangres, storms will be much
more isolated and high based, with dry lightning a threat,
especially back toward the Continental Divide. No big change in
max temps Tue versus Monday's numbers, with readings within a few
degf of Mon highs.

Upper level ridge then builds across the area Wed/Thu, with flow
gradually becoming more wly, especially on Thu. Still enough
moisture around for sct afternoon/evening tsra both days,
especially over the eastern mountains where weak low level upslope
gradient persists. Again a risk for some dry convection toward the
Continental Divide, though coverage looks rather sparse. Max temps
both days will rise above seasonal averages, and some near 100f
readings will return to the plains on Thu. Upper trough then
slowly moves across the region Fri/Sat, with 00z ECMWF slightly
faster with the system than 00z and 06z GFS. Most models agree on
cold front moving through the region on Fri, with a general
upturn in convective chances late Fri into Sat as low levels
moisten and dynamic lift from the trough moves across srn CO. Max
temps both days will drop slightly as cooler air filters in from
the north. Pattern then becomes warmer/drier from Sun into early
next week as deep upper trough moves into the nrn Rockies and sw
flow strengthens across CO. May have enough residual moisture
around for some isolated mt tsra Sun/Mon, though main concern
could become fire weather, as temperatures rise, winds increase
and humidity falls, especially Mon/Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1134 AM MDT Mon Jun 22 2020

At KALS, VFR conditions are expected for the next 24 hours. A few
high based storms near the terminal remain possible this afternoon.
The primary threat with these storms will be gusty outflow winds,
potentially gusting in excess of 40 mph.

At KCOS and KPUB, generally VFR conditions are expected over the
next 24 hours. A round of showers and thunderstorms is expected this
afternoon and evening, with the best chance for thunderstorms at the
terminals expected from about 20z through 01z. Reduced CIGs and
VIS will be possible with storms that do occur. Low level easterly
winds tonight will likely cause a stratus deck with CIGs around 6
kft into Tuesday morning before clearing shortly after sunrise.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...PETERSEN
AVIATION...CARLBERG
Hazardous weather outlook, Jun 22, 11:38 AM MDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1138 AM MDT Mon Jun 22 2020

COZ058>089-093>099-231745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1138 AM MDT Mon Jun 22 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe storms are expected across the eastern
plains this afternoon and evening. Hail to one inch in diameter
and wind gusts to 60 mph are possible with stronger storms. These
storms will track eastward this evening, moving into Kansas
overnight. More isolated thunderstorms are expected over the
Continental Divide, into the San Luis Valley. Lack of
precipitation with these storms along with lightning and gusty
outflow winds may lead to fire starts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous thunderstorms are again expected over the
southeast mountains and eastern plains on Tuesday, and a few
storms could become strong to severe over the plains in the
afternoon and early evening. Gusty winds near 60 mph and hail up
to half dollar size will be possible, and locally heavy rainfall
may occur on area burn scars leading to a flash flood risk. Lack
of rainfall with thunderstorms along and near the Continental
Divide may again lead to fire starts, especially across the
eastern San Juan and La Garita Mountains.

Isolated to scattered afternoon thunderstorms are then expected
from Wednesday into Saturday, mainly over the mountains,
spreading east into the plains during the evening hours and
dissipating overnight.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely across the eastern plains this afternoon and evening.

29/10

In the hours before

Special weather statement, Jun 22, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
221 PM MDT Mon Jun 22 2020

COZ074-087-088-222045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
221 PM MDT Mon Jun 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 245 PM MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm near
Gulnare, or 16 miles northwest of Trinidad, moving southeast at 30
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Trinidad, Aguilar, Starkville, Hoehne, Gulnare and Boncarbo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3731 10484 3745 10473 3738 10424 3707 10447
TIME...MOT...LOC 2021Z 298DEG 24KT 3736 10469

29

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 2:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jun 22, 2:45 PM MDTSpecial Weather StatementPUBElbert30 min
Jun 22, 3:16 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jun 22, 3:40 PM MDTSpecial Weather StatementPUBLas Animas35 min
Jun 22, 4:11 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jun 22, 4:14 PM MDTSpecial Weather StatementPUBLas Animas46 min
Jun 22, 4:29 PM MDTSevere Thunderstorm WarningPUBLas Animas29 min
Jun 22, 5:22 PM MDTSpecial Weather StatementPUBBaca23 min

Nearby

Special Weather Statements in Colorado, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.